3
A 68-year-old female in a hypertensive crisis is being treated in the ICU with iv nitroprusside for 48 hours.

Open 2 Answers 4152 Views Medical Cases

The patient’s blood pressure was brought back down to normal levels; however, she was complaining of a burning sensation in her throat and mouth followed by nausea and vomiting, diaphoresis, agitation, and dyspnea. The nurse noticed a sweet almond smell in her breath. An arterial blood gas revealed a significant metabolic acidosis. A serum test suggests a metabolite of nitroprusside, thiocyanate, is at toxic levels.

  1. What is the likely cause of her symptoms?
  2. What is the biochemical mechanism of this problem?
  3. What is the treatment for this condition?

Your answer

Preview

Your name to display (optional):
Privacy: Your email address will only be used for sending these notifications.
Anti-spam verification:
Please answer to the question.
To avoid this verification in future, please log in or register.

2 Answers

1
  1. Diagnosis: Cyanide poisoning from toxic dose of nitroprusside.

  2. Biochemical mechanism: Cyanide inhibits mitochondrial cytochrome oxidase, blocking electron transport and preventing oxygen utilization. Lactic acidosis results secondary to anaerobic metabolism.

  3. Treatment: Supportive therapy, gastrointestinal (GI) decontamination, oxygen, and antidotal therapy with amyl nitrite, sodium nitrite, and sodium thiosulfate.

answered Jul 7, 2012 by Sulabh Shrestha Doctor of Medicine (5,553 points)
0

she had cyanide poisoning
do its level in blood
do hemodialysis

answered Sep 30, 2016 by dr alaa elmassry
...